Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 91, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 10:38 PM CDT for Becker County, Clay County, Otter Tail County, Minnesota. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 10:38 PM CDT (03:38 UTC)
- Expired
- Jul 11, 2017, 11:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 10:45 PM CDT | HAIL 1 | 6 Nnw Pelican Rapids, MN | |
| Jul 11, 11:00 PM CDT | HAIL 1.5 | 2 Ese Pelican Rapids, MN | HAIL UP TO PING PONG SIZED BETWEEN PELICAN RAPIDS AND LAKE LIDA. |
| Jul 11, 11:15 PM CDT | HAIL 1.75 | Star Lake, MN | LARGE HAIL ALONG WITH VERY HEAVY RAINS AND STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 4:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted.
125
WUUS53 KFGF 120338
SVRFGF
MNC005-027-111-120445-
/O.NEW.KFGF.SV.W.0091.170712T0338Z-170712T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1038 PM CDT TUE JUL 11 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Clay County in northwestern Minnesota...
Northwestern Otter Tail County in west central Minnesota...
Southwestern Becker County in northwestern Minnesota...
* Until 1145 PM CDT.
* At 1037 PM CDT, a severe thunderstorm was located near Cormorant,
or 16 miles southwest of Detroit Lakes, moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cormorant around 1040 PM CDT.
Pelican Rapids around 1045 PM CDT.
Dunvilla around 1050 PM CDT.
Lake Lida around 1055 PM CDT.
Maplewood State Park around 1105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
and west central Minnesota.
LAT...LON 4662 9627 4679 9617 4674 9526 4631 9564
TIME...MOT...LOC 0337Z 293DEG 25KT 4668 9612
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
TG3 follow-up statements
290
WWUS53 KFGF 120401
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1101 PM CDT TUE JUL 11 2017
MNC027-120410-
/O.CAN.KFGF.SV.W.0091.000000T0000Z-170712T0445Z/
Clay MN-
1101 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4655 9613 4677 9582 4674 9526 4631 9564
TIME...MOT...LOC 0400Z 293DEG 24KT 4660 9593
$$
MNC005-111-120445-
/O.CON.KFGF.SV.W.0091.000000T0000Z-170712T0445Z/
Otter Tail MN-Becker MN-
1101 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN OTTER TAIL AND SOUTH CENTRAL BECKER COUNTIES...
At 1100 PM CDT, a severe thunderstorm was located over Lake Lida, or
15 miles south of Detroit Lakes, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Vergas around 1110 PM CDT.
Big McDonald Lake and Star Lake around 1120 PM CDT.
Dent around 1125 PM CDT.
Perham and Richville around 1135 PM CDT.
Ottertail around 1145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4655 9613 4677 9582 4674 9526 4631 9564
TIME...MOT...LOC 0400Z 293DEG 24KT 4660 9593
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
TG939
WWUS53 KFGF 120419
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1119 PM CDT TUE JUL 11 2017
MNC005-120429-
/O.CAN.KFGF.SV.W.0091.000000T0000Z-170712T0445Z/
Becker MN-
1119 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BECKER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4645 9593 4663 9573 4654 9544 4631 9564
TIME...MOT...LOC 0419Z 298DEG 27KT 4651 9574
$$
MNC111-120445-
/O.CON.KFGF.SV.W.0091.000000T0000Z-170712T0445Z/
Otter Tail MN-
1119 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR CENTRAL OTTER TAIL COUNTY...
At 1119 PM CDT, a severe thunderstorm was located near Dent, or 21
miles south of Detroit Lakes, moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Amor around 1125 PM CDT.
Richville around 1130 PM CDT.
Ottertail around 1140 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4645 9593 4663 9573 4654 9544 4631 9564
TIME...MOT...LOC 0419Z 298DEG 27KT 4651 9574
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
TG441
WWUS53 KFGF 120438
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1138 PM CDT TUE JUL 11 2017
MNC111-120447-
/O.EXP.KFGF.SV.W.0091.000000T0000Z-170712T0445Z/
Otter Tail MN-
1138 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTTER TAIL COUNTY WILL
EXPIRE AT 1145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4645 9593 4663 9573 4654 9544 4631 9564
TIME...MOT...LOC 0437Z 293DEG 25KT 4646 9557
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 11, 7:09 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 709 PM CDT Tue Jul 11 2017 .UPDATE... Issued at 708 PM CDT Tue Jul 11 2017 continued severe. no changes. && .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 11 2017 Broad upper level trough was over southern Canada. Upper trough will slowly shift east of the area by 12Z Thu. Upper level ridging will commence thereafter over the Rockies. Water vapor loop indicated an upper level jet nosing into ND with showers mainly over northern MN for the afternoon. Now waiting for storms to develop late this afternoon. Highest mixed layer capes were around 3500 j/kg over eastern ND with LI's around -6. Precipitable water was around an inch and a half. Mixed layer CIN was falling below 50 over central and southeast ND. Convective temps ranged from 90 to 95 degrees in the western zones. Surface trough extended north-south over eastern ND. Expect storms to develop over the next couple hours. Upper level low pressure system over the area will produce showers over northern MN for Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 11 2017 In the wake of the system crossing the area, expect some lingering showers, mainly over northwest MN. Northerly flow behind the system will pull some cooler air out of Canada limiting high temperatures to around the 70 degree mark. The upper ridge quickly rebounds by Thursday, with high temperatures working their way back into the 80s, with near 90 degree temps by Friday. For Saturday...Guidance indicates another wave crossing the area bringing chances for another round of showers or storms, with a slight cool down in its wake for Sunday. Otherwise, the upper level pattern looks to remain progressive through the end of the period, with a series of impulses crossing the area. Expect more chances for precipitation as the impulses propagate through the flow, and high temperatures are forecast to remain generally in the mid to upper 80s, and lows in the upper 50s to lower 60s. Look for a mix of sun and clouds through the rest of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 708 PM CDT Tue Jul 11 2017 storms in the GFK area now and may impact TVF too. Fargo area is very iffy as storms may fire quickly. Otherwise mvfr cigs may drop south into at least nrn fcst area late tonight/Wed AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JH LONG TERM...Hopkins AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1150 AM CDT Tue Jul 11 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1150 AM CDT Tue Jul 11 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered to numerous severe thunderstorms are possible across the region during the late afternoon and evening hours. This is a slight delay in timing to the original thinking. The highest risk will be across west central Minnesota where coverage will be greater, although severe storms are possible everywhere. Hail to over 2 inches in diameter, damaging wind gusts to around 75 mph, tornadoes, and localized heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening.
In the hours before
Local storm report, Jul 11, 10:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1005 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL FERGUS FALLS 46.28N 96.07W
07/11/2017 M2.00 INCH OTTER TAIL MN PUBLIC
HAIL RANGED IN SIZE FROM 1.50 TO 2 INCHES. HAILED UNTIL
950 PM.
&&
VGODONLocal storm report, Jul 11, 10:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1016 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG CALLAWAY 46.98N 95.91W
07/11/2017 BECKER MN PUBLIC
LARGE TREE DOWN. ACCOMPANIED BY LARGE HAIL, BUT DID NOT
SEE THE SIZE.
&&
VGODONLocal storm report, Jul 11, 10:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG CALLAWAY 46.98N 95.91W
07/11/2017 BECKER MN PUBLIC
LARGE TREE DOWN. ACCOMPANIED BY LARGE HAIL, BUT DID NOT
SEE THE SIZE. WIND SPEEDS ESTIMATED AT 65 TO 70 MPH.
&&
VGODONLocal storm report, Jul 11, 10:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1021 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL LARIMORE 47.91N 97.63W
07/11/2017 E1.00 INCH GRAND FORKS ND PUBLIC
QUARTER SIZED HAIL REPORTED WITH PHOTO ON SOCIAL MEDIA
&&
BPLocal storm report, Jul 11, 10:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1022 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 5 W ST. HILAIRE 48.01N 96.32W
07/11/2017 M1.00 INCH PENNINGTON MN PUBLIC
REPORT WITH PICTURE VIA FACEBOOK
&&
DRIDDLELocal storm report, Jul 11, 10:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1027 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL EVERGREEN 46.76N 95.45W
07/11/2017 E1.25 INCH BECKER MN PUBLIC
COULD HAVE BEEN SOME A LITTLE BIGGER, BUT DID NOT GO OUT
TO LOOK AROUND.
&&
VGODONThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:02 PM CDT | Tornado Warning | FGF | Polk | 43 min |
| Jul 11, 7:12 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 36 min |
| Jul 11, 7:19 PM CDT | Tornado Warning | FGF | Norman, Polk | 41 min |
| Jul 11, 7:47 PM CDT | Tornado Warning | FGF | Pennington, Polk, Red Lake | 27 min |
| Jul 11, 7:59 PM CDT | Tornado Warning | FGF | Clay, Norman, Polk | 46 min |
| Jul 11, 8:19 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 56 min |
| Jul 11, 8:34 PM CDT | Tornado Warning | FGF | Becker, Clay, Mahnomen, Norman | 41 min |
| Jul 11, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail | 61 min |
| Jul 11, 9:25 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 35 min |
| Jul 11, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 62 min |
| Jul 11, 10:08 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 67 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.